Author(s): Vernooy K, Delhaas T, Cremer OL, Di Diego JM, Oliva A,
Abstract Share this page
Abstract BACKGROUND: The occurrence of metabolic acidosis, rhabdomyolysis, hyperkalemia, and sudden cardiac death after long-term, high-dose propofol infusion has been referred to as propofol infusion syndrome (PRIS). OBJECTIVES: The purpose of this study was to explore the ECG abnormalities observed in a patient with PRIS in order to identify possible pathophysiologic mechanisms of the syndrome. METHODS: ECG changes in the index case were characterized by down-sloping ST-segment elevation in precordial leads V1 to V3 (Brugada-like ECG pattern). We subsequently assessed the relationship between this ECG pattern and the propofol infusion rate, the development of arrhythmias, and the occurrence of sudden death in a previously described cohort of 67 head-injured patients, seven of whom had been identified as having PRIS. RESULTS: Six of the PRIS patients developed the ECG pattern of ST-segment elevation in leads V1 to V3 and died within hours of irrecoverable electrical storm. This ECG pattern was the first aberration recorded hours before the death of these patients. ECGs that were available for 30 of 60 unaffected patients exhibited a normal pattern. None of the 60 patients developed ventricular arrhythmias. CONCLUSION: Our findings indicate that development of an acquired Brugada-like ECG pattern in severely head-injured patients is a sign of cardiac electrical instability that predicts imminent cardiac death. Future studies will determine whether such an ECG pattern also predicts imminent cardiac arrhythmia in other patient populations.
This article was published in Heart Rhythm
and referenced in Journal of Analytical & Bioanalytical Techniques